CDC: Most vaping injuries THC related


Health commissioner: much is still unknown

By McKenzie Caldwell - mcaldwell@aimmediamidwest.com



The Center for Disease Control and Prevention (CDC) updated its information on lung injuries connected with vaping to say that 78 percent of the cases it is studying involve vape products containing THC, sometimes referred to as dabs, which are a liquid that is heated to “an aerosol that users inhale into their lungs,” the CDC says.

The CDC said that as of Oct. 1, there have been 1,080 cases of lung injury connected with the use of vaping products reported in the U.S., 18 of which the CDC confirmed resulted in death. Though 78 percent of these cases involved vaping products that contain THC, many of these cases also involved nicotine products. Only 37 percent of those cases were reported to exclusively involve the use of THC products. At the same time, only 17 percent of the cases exclusively involve the use of nicotine vaping products.

Highland County Health Commissioner Jared Warner told The Times-Gazette, “The CDC continues to advise against vaping in general, and especially against THC vaping products. The rate of youth use is especially concerning. We need to take serious measures to halt the growth of vaping in our students. A new nicotine addiction is not something we want for any of our kids.”

According to the CDC, out of the 889 cases where age data is available, 80 percent of patients are under the age of 35; 16 percent of those cases involve patients under 18.

“It’s also important to remember that we have very little vaping health data available to us,” Warner said. “We just don’t know what 10 or 20 years of vaping is going to do to someone. We do know how sensitive the tissues of the lung are, so I am not optimistic that long term vaping is going to be harmless.”

At this time, the CDC says it is unsure of the specific cause of lung injuries connected to vaping, though it does say that it appears to be caused by some kind of chemical exposure. An announcement the CDC made on Sept. 27 said that it had received reports from Illinois and Wisconsin that indicated the THC vaping products had been obtained from unofficial sources.

Both the CDC and Warner warn against buying vape liquids — THC or otherwise — off the street or modifying them yourself. The CDC recommends reporting any symptoms connected to lung injury — cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever, and abdominal pain, according to the CDC — to your health care provider.

For resources to help with kicking a vaping or tobacco habit, go to ohio.quitlogix.org/en-US or call 1-800-QUIT-NOW (1-800-784-8669).

Reach McKenzie Caldwell at 937-402-2570.

Health commissioner: much is still unknown

By McKenzie Caldwell

mcaldwell@aimmediamidwest.com